To the Editor.—
Adriaans and duVivier1 recently described two patients who developed papulopustular eruptions following radiation therapy for breast carcinoma. The authors conclude that radiotherapy may induce acne vulgaris at treated sites. Since acne vulgaris is known to respond to X-ray therapy (albeit with unacceptable sequelae), their ultimate claim appears questionable, particularly since neither patient's diagnosis was confirmed by biopsy.It seems entirely possible that both patients represent instances of Grover's disease (transient acantholytic dermatosis) induced by ionizing radiation. One such patient was recently described,2 with biopsy confirmation, following radiotherapy for lung carcinoma. Other entities such as eruptive vellus hair cysts and pityrosporum folliculitis may also mimic acne on the trunk.Once again, contributors to the dermatologic literature are encouraged to support their claims with biopsy confirmation. Fixed tissue will more easily withstand the rigors of future revisionism.
Held JL. Acne in an Irradiated Area. Arch Dermatol. 1990;126(1):120. doi:10.1001/archderm.1990.01670250126023